Category : Letters to Editor

LETTERS TO EDITOR – Accidental intra arterial injection of diclofenac sodium and their consequences: report of two cases

Sukhen Samanta MD,PDCC* and Sujay Samanta MD**

*Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow 226014 (India); Cell: 08004967745; Email: dr.sukhensamanta@gmail.com

**Department of Anesthesiology & Intensive Care, Post Graduate Institute of Medical Education & Research, Channdigarh 160012 (India)

Citation: Samanta S and Samanta S. Accidental intra arterial injection of diclofenac sodium and their consequences: report of two cases. Anaesth Pain & Intensive Care 2013;17(1):101-102

Dear Editor,

Diclofenac  is a nonsteroidal anti-inflammatory drugs (NSAID) used  as an analgesic reducing  moderate pain  in intra operative and post operative, commonly used along with  general anesthesia cases for analgesia purpose. Several commertial preparations are available. Accidental intra-arterial injections of anesthetic drugs cause arterial spasm with variable poor results.[1] There are  some drugs which are given unintentionally or intentionally without  any bad consequences.[2] Controlled study helps in identification of the pathophysiology underlying such arterial spasm following such intra-arterial injections,but have logical limitation.[2] Unintentional use of intra-arterial route has not been reported  for its adverse effects with diclofenac sodium. We report two cases of unintentional intra-arterial injection of different preparation of diclofenac with two different outcomes.

Our first case was a 39 year old, obese (body mass index 32) gentleman, with black complexion posted for removal of retroperitoneal tumor(sarcoma)  under general anesthesia. Lower  thoracic epidural  insertion for analgesia was tried but failed due to  difficult anatomy. Induction of anesthesia was done with propofol, fentanyl (in view of obstructive sleep apnea) and vecuronium In  view of  expected major blood loss  post induction arterial line was inserted for real time blood pressure monitoring and  blood gas analysis. Intubation and intra operative course was uneventful. He was given intra-arterial alcohol (benzyl alcohol) based preparation of diclofenac (Volicad,Cadila®) 100 mg in the late intraoperative period for postoperative pain relief. Following recovery from anesthetic effect he complained of pain in his right hand. Rapid search of the cause revealed diclofenac injection unintentionally through a tri-way with 10 cm extension line attached to right radial artery. Bluish discoloration was noted on two fingers in radial artery distribution noticed 45 minutes after injection. Treatment initiated with intra arterial heparin 2.5000 IU and intravenous preservative free lidocaine 80 mg. He developed gangrene (Fig 1) after 2 days of accidental injection and had undergone amputation of distal part of his affected finger but on radiological examination his brachial arterial cross section area and flow was normal.

The second patient was a 19 year old young adult posted for craniotomy for meningioma. In view of major neurosurgical procedure and highly vascular meningioma, arterial line inserted in left radial. In tra operative course was uneventful. He was extubated in full conscious status.  Aqueous based preparation of diclofenac (Voveron, Novatis®) was given accidentally through intra-arterial cannula in the postoperative period by nurse posted in post anesthesia care unit.  This time the patient complained of burning sensation along arterial course. Immediate heparin and lignocaine administered in arterial line and  radial artery Doppler shown normal arterial pulse waves. and   remain uncomplicated even after 7 days follow up with Doppler study.

Many case reports have been published on upper limb catastrophy after unintentional arterial injection.[3] We consider, benzyl alcohol, preservative used in nonaqueous preparation of diclofenac (Volicad) may be the cause of vasospasm  due to endothelial edema and capillary endothelial dysfunction in the first case.[4] Vasospasm, intravascular thrombosis, chemical endoarteritis are the proposed pathophysiological mechanism.[5] Complications of intra-arterial injection of non aqueous agents (phenytoin, propofol) [6] and highly alkaline drugs (thiopentone)[1] are known for years, on the contrary drugs like atropine, vecuronium, fentanyl  have been used without untoward effects.[7] Membrane soluble drugs are known to cause more complications. Multiple theories are postulated for the cause of arterial spasm, or hypoperfusion which is the final common pathway for limb ischemia. Iatrogenic complications are prone to occur in postoperative setting when patient is recovering from anesthesia. Intentional induction using IA route was reported in children from operation theatre, in emergency situation, where intravenous access was difficult.[8] Though guidelines are not available, case reports and review reported that water soluble drugs and drug’s with pH closer to arterial blood pH may be used through IA route. Different preparation of the same analgesic diclofenac  never been reported to the best of our knowledge. In conclusion although aqueous preparation with preservative free of diclofenac administration didn’t match the results of nonaqueous preparation of same drug, definitive statement regarding its safety during intra arterial injection and causative agent for arterial spasm couldn’t be formulated. Any way intention intra arterial diclofenac of any preparation should be avoided at any cost.

REFERENCES

  1. Stone HHDonnelly CC.The accidental intraarterial injection thiopental. Anesthesiology1961;22:995-1006
  2. Ahmed F. Ghouri .Accidental intrarterial drug injection via intravascular catheters placed on the dorsum of the hand. Anesth & Analg. 2002;95:487-491
  3. Lindfors NC, Vilpponen L, Raatikainen T. Complications in the upper extremity following intra-arterial drug abuse. J Hand Surg Eur 2010;35:499-504
  4. Knill RLEvans D. Pathogenesis of gangrene following intra-arterial injection of drugs: a new hypothesis. Can Anaesth Soc J. 1975 Nov;22(6):637-646
  5. Sen S, Chini EN, Brown MJ. Complications after unintentional intra- arterial injection of drugs: risks, outcomes, and management strategies. Mayo Clin Proc 2005;80:783-795.
  6. Bernard G. Fikkers, Eveline W. Intra-arterial injection of anesthetic drugs. Anesth & Analg 2006;103:792-794.
  7. Nicolson SC, Pasquariello CA, Campbell FW. Intra-arterial injection of pancuronium and fentanyl: an alternative. Crit Care Med 1988;16:915
  8. Joshi G, Tobias JD. Intentional use of intra-arterial medications when venous access is not available. Paediatr Anaesth 2007;17:1198-1202.

Fig 1: Bluish discoloration of the hand after intra arterial diclofenac injection.

24-03